MAUDE Adverse Event Report: ETHICON INC. SURGICEL FIBRILLAR 4X4IN(10.2CMX10.2CM); AGENT, ABSORBABLE HEMOSTATIC, NON-COLLAGEN BASED

ETHICON INC. SURGICEL FIBRILLAR 4X4IN(10.2CMX10.2CM); AGENT, ABSORBABLE HEMOSTATIC, NON-COLLAGEN BASED
Catalog Number 1963
Medical Device Problem Code Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Code Hematoma (1884)
Type of Reportable Event Serious Injury
Event or Problem Description
It was reported that a patient underwent an orthopedic procedure on an unknown date and absorbable hemostat was used.After surgery, when the sales rep met with the surgeon, he said that he felt like there were more hematomas since switching from avitene to absorbable hemostat, and that he has performed hematoma removal surgery.It was unknown the actual dates or number of surgeries, but it seems he has performed multiple surgeries.Additional information was requested.
 
Additional Manufacturer Narrative
Product complaint#: (b)(4).D4: udi: as the lot number for the device involved in the event was not provided, the full udi is currently not available.To date the device has not been returned.If the device or further details are received at a later date a supplemental medwatch will be sent.The single complaint was reported with multiple events.There are no additional details regarding the additional events.Attempts are being made to obtain the following information.To date no response has been provided.If further details are received at a later date a supplemental medwatch will be sent.1.Please provide the following patient demographic information, if available: age, gender, weight, bmi at the time of index procedure? 2.What was the date of initial surgical procedure? 3.What were the diagnosis and indication for the initial surgical procedure? 4.Please provide any relevant patient history: patient pre-existing medical conditions (i.E.Allergies, history of reactions), all concomitant medications, past medical history, any treatment required for events, dose, frequency, and therapy dates.5.Was there any intraoperative concurrent use of other products? 6.What is the lot number? 7.What was the intended use of the surgicel? was it used to address active bleeding or used prophylactically? 8.Where was the surgicel used (on what tissue)? 9.What method was used to apply the surgicel? 10.How much surgicel was used during the procedure? 11.Was the surgicel product left in place? was the excess removed? 12.What was the onset date of the hematoma? 13.Please describe the hematoma removal procedure in depth? 14.When was the hematoma removal surgery performed? did it occur during the initial procedure or was it a secondary procedure? 15.Was there an alleged deficiency of the surgicel that contributed to the patient¿s post-operative hematoma? 16.What is the patient¿s current status? 17.What is the users experience w/ surgicel and other hemostatic agents? this report is being submitted pursuant to the provisions of 21 cfr part 803.This report may be based on information which has not been investigated or verified prior to the required reporting date.This report does not reflect a conclusion by ethicon, or its employees that the report constitutes an admission that the product, ethicon, or its employees caused or contributed to the potential event described in this report.If information is obtained that was not available for the initial report, a follow-up report will be filed as appropriate.
 
Additional Manufacturer Narrative
Product complaint # (b)(4).Additional information was requested, and the following was obtained: this product was used for spine surgery, and the extra product was removed.Hematoma removal was performed in an emergency surgery.After that, the patient¿s condition is stable.The doctor commented that the hematoma was not caused because of using surgicel.The hematoma will be caused although not using surgicel, so it could be possible that not because of surgicel but the arrest of bleeding could not be done perfectly.This report is being submitted pursuant to the provisions of 21 cfr part 803.This report may be based on information which has not been investigated or verified prior to the required reporting date.This report does not reflect a conclusion by ethicon, or its employees that the report constitutes an admission that the product, ethicon, or its employees caused or contributed to the potential event described in this report.If information is obtained that was not available for the initial report, a follow-up report will be filed as appropriate.
 
Additional Manufacturer Narrative
Product complaint # (b)(4).Corrected information: b1, b2, h1 - additional information was received and the surgeon reported that this was not an alleged product deficiency.Therefore, this medwatch report is not reportable.This report is being submitted pursuant to the provisions of 21 cfr part 803.This report may be based on information which has not been investigated or verified prior to the required reporting date.This report does not reflect a conclusion by ethicon, or its employees that the report constitutes an admission that the product, ethicon, or its employees caused or contributed to the potential event described in this report.If information is obtained that was not available for the initial report, a follow-up report will be filed as appropriate.
 
Additional Manufacturer Narrative
Product complaint # (b)(4).Corrected information: h 6.Type of investigation.Additional information was requested, and the following was obtained: ¿ what were the diagnosis and indication for the initial surgical procedure? spinal surgery (specific diagnosis not provided).¿ what was the intended use of the surgicel? was it used to address active bleeding or used prophylactically? used for hemostasis during spinal surgery.¿ where was the surgicel used (on what tissue)? applied to spinal tissue.¿ what method was used to apply the surgicel? surgicel was placed manually on the bleeding site.¿ was the surgicel product left in place? was the excess removed? yes, excess was removed.¿ please describe the hematoma removal procedure in depth? emergency surgery was performed to remove the hematoma (details not provided).¿ when was the hematoma removal surgery performed? did it occur during the initial procedure or was it a secondary procedure? it was a secondary procedure performed as an emergency.¿ was there an alleged deficiency of the surgicel that contributed to the patient¿s post-operative hematoma? no alleged deficiency: physician noted hematoma could occur regardless of surgicel use.¿ what is the patient¿s current status? patient is stable after hematoma removal ¿ what is the users experience w/ surgicel and other hemostatic agents? physician.Commented that surgicel is routinely used; hematoma may have resulted from incomplete hemostasis rather than product defect.The following information was requested, but unavailable: ¿ please provide the following patient demographic information, if available: age, gender, weight, bmi at the time of index procedure? unk.¿ what was the date of initial surgical procedure? unk.¿ please provide any relevant patient history: patient pre-existing medical conditions (i.E.Allergies, history of reactions), all concomitant medications, past medical history, any treatment required for events, dose, frequency, and therapy dates.Unk.¿ was there any intraoperative concurrent use of other products? unk.¿ what is the lot number? unk.¿ how much surgicel was used during the procedure? unk.¿ what was the onset date of the hematoma? unk.This report is being submitted pursuant to the provisions of 21 cfr part 803.This report may be based on information which has not been investigated or verified prior to the required reporting date.This report does not reflect a conclusion by ethicon, or its employees that the report constitutes an admission that the product, ethicon, or its employees caused or contributed to the potential event described in this report.If information is obtained that was not available for the initial report, a follow-up report will be filed as appropriate.

Brand Name
SURGICEL FIBRILLAR 4X4IN(10.2CMX10.2CM)
Common Device Name
AGENT, ABSORBABLE HEMOSTATIC, NON-COLLAGEN BASED
Manufacturer (Section D)
ETHICON INC.
1000 route 202
raritan NJ 08869
Manufacturer (Section G)
ETHICON INC.
Manufacturer Contact
orla o'mahony
1000 route 202
raritan, NJ 08869
3035526892
MDR Report Key23294252
Report Number2210968-2025-11822
Device Sequence Number10027574
Product Code LMG
UDI-Device Identifier10705031003132
UDI-Public10705031003132
Combination Product (Y/N)N
Initial Reporter CountryJA
PMA/510(K) Number
N12159
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Foreign,Health Professional
Initial Reporter Occupation Other
Type of Report Initial,Followup,Followup,Followup
Report Date (Section B) 11/20/2025
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Catalogue Number1963
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 10/09/2025
Supplement Date Received by Manufacturer11/06/2025
11/17/2025
11/20/2025
Initial Report FDA Received Date10/15/2025
Supplement Report FDA Received Date11/11/2025
11/18/2025
11/20/2025
Was Device Evaluated by Manufacturer? (Y/N) No
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient SexUnknown